MAUDE Adverse Event Report: BIOMERIEUX, SA VITEK MS PRIME - 423281

BIOMERIEUX, SA VITEK MS PRIME - 423281
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms prime is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms prime system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial and fungal infections.The vitek® ms prime system and this manual are intended for laboratory use by healthcare professionals who are trained in microbiology and good laboratory practices.Issue description: a customer in canada notified biomérieux that they obtained misidentifications of three (3) strains (each from a different patient) as brucella species in association with the vitek® ms prime (ref 423281, serial (b)(6)).The customer reported that they obtained identifications of brucella species for each strain with the vitek ms prime, but gram-staining, colony morphology, and biochemical reactions do not align with an identification of brucella species.Patient 1: vitek ms prime: brucella species 99.9%.Expected: not brucella.Patient 2: vitek ms prime: brucella species 89.9%.Expected: not brucella.Patient 3: vitek ms prime: brucella species 94.4%.Expected: not brucella.There is no indication or report from the customer that this event led to or contributed to death, serious injury, or serious deterioration in the state of health of any patient.An investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of misidentifications of three (3) strains (each from a different patient) as brucella species in association with the vitek® ms prime (ref 423281, serial (b)(6)).Investigation.Complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify the customer's issue as a trend for the vitek ms prime.Fine tuning: the fine tuning status was low, meaning a new fine tuning is due.The value of the detector gain is quite low.The detector appears to be at the end of its life.We recommend to perform a new fine tuning and if the values are confirmed, plan a detector change soon.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values were heterogeneous.Kb review: the expected identifications are unknown because no reference method was used.Sample data analysis: analyze of mzml sample files shows that spectra which gave the misidentification to brucella spp have low number of peaks (32 and 52 peaks).Moreover, this misidentification were obtained with a low identification score (-0.17 to -0.22) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator¿) or a fine tuning has drifted under the vilink alert tool criteria.It needs to be verified with the customer.By reprocessing the customer data with next vitek ms kb v3.3, spectra which gave misidentification results as brucella spp led to no identification and e.Coli.There is no more misidentification.Related to the misidentification as brucella, csn # 4989 was published about potential misidentification as brucella spp with kb v3.2.These incorrect organism identifications have always been seen so far in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue was fixed with the new vitek ms kb v3.3.For spot f3, the identification as e.Coli seems to be linked to a cross contamination of the calibrant spot.The customer strains could be a species out of the vitek ms knowledge base.The customer has to confirm the strain identification by a referent method.Root cause: the causes for the customer's issue were determined to be a lack of fine tuning monitoring, a knowledge base weakness linked to the bad quality of the spectra produced by the customer, and non-optimal spot preparation technique.---conclusion--- the investigation did not identify a product performance issue with the vitek ms prime instrument.The causes for the customer's misidentifications were determined to be related to a lack of fine tuning monitoring, a knowledge base weakness linked to the bad quality of the spectra produced by the customer, and non-optimal spot preparation technique.Local customer service (lcs) was requested to update the customer to knowledge base v3.3, perform a new fine tuning, and check the sample preparation technique with the customer and provide additional training materials to help improve spot preparation technique.

Brand Name
VITEK MS PRIME - 423281
Common Device Name
VITEK MS PRIME - 423281
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key19938759
Report Number9615754-2024-00012
Device Sequence Number7433074
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2024
Supplement Date Received by Manufacturer08/07/2024
Initial Report FDA Received Date08/08/2024
Supplement Report FDA Received Date08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown